Indiana, 2004

Flash Flood and Hail in Indiana, July 21, 2004

July 21, 2004 · NWS LOT · 10 events in 4 counties and zones

During the morning hours of July 21, a cold front extended from northcentral Wisconsin southwestward through northwestern Iowa. Ahead of the cold front, over the upper midwest, a very humid, unstable airmass had set up.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

During the morning hours of July 21, a cold front extended from northcentral Wisconsin southwestward through northwestern Iowa. Ahead of the cold front, over the upper midwest, a very humid, unstable airmass had set up. By late morning, a small cluster of thunderstorms had developed over northwestern Illinois. These storms tracked into northcental Illinois, reaching their peak intensity over Ogle County, producing wind gusts up to 58 mph and causing isolated incidents of damage to trees. This storm cluster then weakend as it moved eastward.By early afternoon, more thunderstorms began to develop over northeastern Illinois. A small area of strong thunderstorms initially developed over the western Chicago suburbs and rapidly developed into a line of severe storms extending over the rest of the metro area. The line of storms rapidly moved eastward into northwestern Indiana. These storms left a path of wind damage over southern and southeastern portions of the Chicago metro area and into rural sections of northwestern Indiana. Strong wind gusts were also measured by coastal observing stations of Lake Michigan. Numerous incidents of wind damage were observed, with a considerable number of trees knocked down or large limbs torn from trees. Power poles were knocked down over many locations. While the primary threat was strong winds, there were also isolated reports of up to 1 inch diameter hail as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 21, 1:52 PM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Jul 21, 1:52 PM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
252 PM CDT WED JUL 21 2004

.DISCUSSION...

CONVECTION HAVING A TOUGH TIME THIS AFTERNOON AND 18Z DVN SOUNDING
SHOWS WHY WITH RATHER STRONG CAP AT 850MB. DEWPOINTS REACHING INTO
THE UPPER 70S ACROSS THE SOUTHERN HALF OF THE FA WITH EVEN 80 ACROSS
CENTRAL IL. DESPITE RATHER THICK CLOUD COVER...EXPECTATIONS IS THAT
THUNDERSTORMS WILL FIRE ACROSS SOUTHERN WI/NW IL AND MOVE EAST
ACROSS NORTHERN IL INTO NORTHWEST IN. NEW WW JUST ISSUED AND WILL
MAINTAIN LIKELY POPS WITH HEAVY RAIN/DAMAGING WIND WORDING FOR THIS
EVENING...THEN DRY THINGS OUT ACROSS THE NORTH OVERNIGHT. SLOWER
MOVEMENT OF THE FRONT WORKING OUT WELL AND WILL MAINTAIN CHANCE POPS
THURS AND THURS EVENING ACROSS THE ENTIRE AREA THEN JUST THE
SOUTHERN PART OF THE FA FRIDAY MORNING. TEMPS TODAY INFLUENCED BY
MORNING CONVECTION AND CLOUD COVER. EXPECTING LESS CLOUD COVER ON
THURS AND WILL STAY WITH GUIDANCE HIGHS PUSHING NEAR 90. MUCH COOLER
BEHIND THE FRONT WITH ONLY LOW TO MID 70S FOR HIGHS FRI AND SAT.
HIGH PRESSURE MOVES EAST SUNDAY INTO MONDAY HELPING TO MODERATE
TEMPS SOME. NO MAJOR CHANGES BEYOND SATURDAY.

&&

.AVIATION DISCUSSION REGARDING 18Z TAFS...

WITH ONLY LINGERING SHOWERS REMAINING IN NERN IL TAFS START OUT DRY.
ATMOSPHERE REMAINED PRIMED FOR ANOTHER ROUND OF TSTMS THIS AFTERNOON
BUT TIMING IS THE QUESTION. BEST CHANCES SEEM TO BE LATER THIS
AFTERNOON AND INTO EVENING HOURS. COOL FRONT TO DROP ACROSS AREA
AFTER MIDNIGHT WITH WINDS VEERING TO WEST. TRUE FRONT ARRIVES
THURSDAY AS WINDS SWING AROUND TO NORTHWEST.

&&

.LOT...WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LK MI...NONE.
Hazardous weather outlook, Jul 21, 2:30 PM CST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
330 PM CDT WED JUL 21 2004

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019
-221100-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
330 PM CDT WED JUL 21 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TONIGHT

THERE IS A MODERATE RISK FOR SEVERE WEATHER THIS EVENING. THE THREAT
OF SEVERE WEATHER IS EXPECTED TO END BY 9 PM ACROSS NORTHERN
ILLINOIS AND BY 10 PM ACROSS NORTHWEST INDIANA. THE MAIN SEVERE
WEATHER THREAT WILL BE DAMAGING WINDS AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

THURSDAY AFTERNOON SHOULD SEE MORE THUNDERSTORMS AHEAD OF A COLD
FRONT THAT WILL ARRIVE IN THE REGION THURSDAY EVENING. THUNDERSTORMS
ARE EXPECTED TO CONTINUE INTO THURSDAY NIGHT. SOME OF THESE STORMS
MAY BE SEVERE.

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY MORNING SOUTH OF THE
KANKAKEE RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED THIS EVENING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

LMZ740>746-766-221100-
WINTHROP HARBOR IL TO NEW BUFFALO MI-
LAKE MICHIGAN-
330 PM CDT WED JUL 21 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TONIGHT

THERE IS A MODERATE RISK FOR SEVERE WEATHER ACROSS SOUTHERN LAKE
MICHIGAN BEFORE 10 PM CDT. THE MAIN SEVERE WEATHER THREAT WILL BE
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

THURSDAY AFTERNOON SHOULD SEE MORE THUNDERSTORMS AHEAD OF A COLD
FRONT THAT WILL ARRIVE IN THE REGION THURSDAY EVENING. THUNDERSTORMS
ARE EXPECTED TO CONTINUE INTO THURSDAY NIGHT. SOME OF THESE STORMS
MAY BE SEVERE.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

In the hours before

Local storm report, Jul 21, 3:48 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
448 PM CDT WED JUL 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0442 PM     TSTM WND DMG     WILLOWBROOK             41.76N 87.95W
07/21/2004                   DUPAGE             IL   AMATEUR RADIO

            ESTIMATED WIND GUSTS TO 65-70 MPH. LARGE TREE LIMBS DOWN.
            REPORTED NEAR INTERSTATE 55 AND ROUTE 83.

&&
Local storm report, Jul 21, 3:54 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
454 PM CDT WED JUL 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             ROMEOVILLE              41.65N 88.09W
07/21/2004  0.75 INCH        WILL               IL   EMERGENCY MNGR

0425 PM     FLOOD            AURORA                  41.77N 88.29W
07/21/2004                   KANE               IL   TRAINED SPOTTER

            MINOR STREET FLOODING.

&&
Local storm report, Jul 21, 4:03 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
503 PM CDT WED JUL 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0458 PM     TSTM WND DMG     CHICAGO RIDGE           41.70N 87.78W
07/21/2004                   COOK               IL   EMERGENCY MNGR

            TREE LIMBS DOWN.

0501 PM     NON-TSTM WND DMG BRIDGEVIEW              41.74N 87.81W
07/21/2004                   COOK               IL   AMATEUR RADIO

            SEVEN INCH DIAMETER TREE SNAPPED IN HALF AT 87TH AND
            ROBERTS.

&&
Local storm report, Jul 21, 4:08 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
508 PM CDT WED JUL 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0505 PM     NON-TSTM WND GST CHICAGO                 41.88N 87.63W
07/21/2004  70 MPH           COOK               IL   PUBLIC

            MEASURED AT 64TH AND MAPLEWOOD ON THE SOUTH SIDE OF
            CHICAGO.

&&
Local storm report, Jul 21, 4:12 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
512 PM CDT WED JUL 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     ALSIP                   41.67N 87.74W
07/21/2004                   COOK               IL   LAW ENFORCEMENT

            LARGE LIMBS AND SEVERAL TREES AND FLAGPOLES DOWN. WINDS
            ESTIMATED TO BER 70 MPH.

&&
Local storm report, Jul 21, 4:24 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
524 PM CDT WED JUL 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0514 PM     NON-TSTM WND GST GARY                    41.60N 87.34W
07/21/2004  60 MPH           LAKE               IN   SHIP

            PEAK WIND OF 52 KNOTS MEASURED AT TRUMP CASINO IN
            BUFFINGTON HARBOR.

&&

The radar

The Chicago radar (KLOT), 61 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.

Flash Flood, Lake

When
July 21, 4:25 PM CST to 7:25 PM CST
Where
Lake County, Highland
Reported by
EMERGENCY MANAGER
Coordinates
41.472, -87.376 (the zone’s center; the record gives no point)

Street flooding up to the curbs with portions of 45th St. impassible.

Thunderstorm Wind, Lake

When
July 21, 4:27 PM CST
Where
Lake County, 1 mi E of Gary
Measured
65 kt (75 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
41.617, -87.333

Trees, limbs and power lines were reported down.

Thunderstorm Wind, Porter

When
July 21, 4:35 PM CST
Where
Porter County, Beverly Shrs
Measured
60 kt (69 mph) estimated gust
Reported by
PARK/FOREST SERVICE
Coordinates
41.683, -87.000

A 20 foot tree was knocked down and blocked a road at the Indiana Dunes National Seashore.

Thunderstorm Wind, Porter

When
July 21, 4:35 PM CST
Where
Porter County, Porter
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.617, -87.050

Tree limbs and power lines were knocked down.

Thunderstorm Wind, Newton

When
July 21, 5:15 PM CST
Where
Newton County, 1 mi N of Lake Vlg
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.150, -87.450

Trees were down on State Road 10, near Lake Village.

Hail, Jasper

When
July 21, 5:20 PM CST to 5:25 PM CST
Where
Jasper County, Rensselaer
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.933, -87.150

Thunderstorm Wind, Lake

When
July 21, 5:25 PM CST
Where
Lake County, Merrillville
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
41.483, -87.333

Trees were damaged and a traffic light was broken on Rt. 30.

Thunderstorm Wind, Newton

When
July 21, 5:25 PM CST
Where
Newton County, Morocco
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.917, -87.417

Trees were knocked down on 114th St.

Hail, Jasper

When
July 21, 5:42 PM CST to 5:47 PM CST
Where
Jasper County, 2 mi NW of Remington
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.783, -87.183

Thunderstorm Wind, Jasper

When
July 21, 5:50 PM CST
Where
Jasper County, Wheatfield
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.200, -87.050

Numerous trees were reported to be knocked down.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414273, 5414274, 5414275, 5414276, 5414277, 5414278, 5414279, 5414280, 5414281, 5414282.